Page 1 of 1

Post-TX : Weight loss and taking supplements/protein whey

PostPosted: Fri Aug 28, 2015 4:12 pm
by cassie
A question for all the knowledgable post-transplantees...

I had a TX in May 2014 and I am doing very well post-transplant. The only downside with me is the weight gain. My appetite has come back ten-fold and I've gained about 2 stone since then. :(

I am currently very active and I attend the gym 3+ times a week and I want to start taking some supplements and introducing a diet protein whey into my diet to encourage me to build muscle and lose fat.

The supplements I am interested in are:

Conjugated linoleic acid (CLA)
Green Tea Extract
L Cartanine
Casein

Does anyone have any advice with regards to these? Has anyone been told not to use them? The internet is telling me they're safe overall but I just want to double check.

I'm currently on:
Adoport (Tacrolimus) 2mg
Myfortic 180mg
Sodium Bicarbonate 1 gram
Aspirin 75mg
Omeprazole 20mg

Re: Post-TX : Weight loss and taking supplements/protein whe

PostPosted: Sat Aug 29, 2015 8:22 am
by Tibbs
I gained (and lost) a load of weight post transplant.

I use whey proteins, but carefully as too much protein is bad for your kidneys.

Also be very careful of supplements. Certainly Green Tea extract was a no-go for me as it changes the rate at which you absorb some drug particularly Tacro. I think CLA as well I looked into.

I googled Supplement X Drug Y interaction for each medication I was on and each supplement I was considering and read the literature. In the end I decided not to take any as there was either contradictory evidence or no evidence. TBH, I would advice you to do the same. Weight loss can still be achieved without supplements. What diet regime are you using? Weight loss is 80% what goes in your mouth.

Re: Post-TX : Weight loss and taking supplements/protein whe

PostPosted: Sat Aug 29, 2015 6:10 pm
by wagolynn
Hi cassie,
I think it is not a good idea to start using any food supplements without talking it over with your transplant support team. You are giving your kidney extra work, and, as mentioned above, your medication is likely to be messed up.

Just as an aside, excess protein gets converted to carbohydrate if this is not burned off it is stored as fat.

Re: Post-TX : Weight loss and taking supplements/protein whe

PostPosted: Sun Aug 20, 2017 3:37 pm
by wagolynn
As I understand it, excess protein is disposed of by two major routes.

Some will be expelled by the kidney, I would have thought, this is putting extra, unwanted, work onto the transplant.

Unused protein gets converted to carbohydrate, excess carbohydrate will end up as fat.

A good, five-a-day diet will probably do more good, without risk, and improve general health.